There is a common belief that most depressed patients feel helpless and hopeless. The thinking goes that overwhelming sadness and debilitating despair lead to lethargy and immobilization. Health professionals have been taught that when patients are in such a dark place they may not be able to take action to end their lives. It was assumed for decades that 1) antidepressants make people feel better and 2) once their symptoms improve they may start thinking about suicide and 3) they are actually capable of taking action. Many patients and physicians have rejected the idea that there could be any connection between antidepressants and suicidal thoughts. Here is just one such message:

Q. Sertraline (Zoloft) has been a lifesaver for me. I’ve read about the suicide link with antidepressants. But I have also read that if people are thinking of suicide the medication can energize them so that they follow through on the suicide. My doctor told me this, as well.

A. We are pleased to know that sertraline has been so helpful for you. It is understandable that you would believe antidepressants and suicidal thoughts are not directly related. Health professionals were taught for decades that antidepressant medications could help depressed people get mobilized enough to complete a suicide attempt.

FDA Warnings:

Now, though, the FDA warns that antidepressants may increase the risk of suicidal thinking and behavior and that theses are side effects of the drugs. Here is the boxed warning that comes with sertraline (Zoloft):

BOXED WARNING:

“Antidepressants increased the risk of suicidal thoughts and behavior in pediatric and young adult patients in short-term studies. Closely monitor all antidepressant-treated patients for clinical worsening, and for emergence of suicidal thoughts and behaviors.”

The prescribing information goes on to warn doctors:

“Monitor all antidepressant-treated patients for clinical worsening and emergence of suicidal thoughts and behaviors, especially during the initial few months of drug therapy and at times of dosage changes. Counsel family members or caregivers of patients to monitor for changes in behavior and to alert the healthcare provider. Consider changing the therapeutic regimen, including possibly discontinuing ZOLOFT, in patients whose depression is persistently worse, or who are experiencing emergent suicidal thoughts or behaviors.”

Antidepressants and Suicidal Thoughts in Adults?

Any connection between antidepressants and suicidal thoughts is perceived as a problem for children, adolescents and young adults. However, suicide may also pose a risk among older people, especially when they are starting or stopping antidepressant medications (BMJ, Feb. 18, 2015).  In this analysis, the authors reported:

“In this large cohort study of patients aged 20 to 64 with a diagnosis of depression, we found significant associations between different classes and types of antidepressants and rates of suicide and attempted suicide or self harm. The group of antidepressants classified as ‘other antidepressants’ (mainly comprising venlafaxine and mirtazapine) was associated with the highest rates of both of these outcomes, whereas among individual drugs mirtazapine, venlafaxine, and trazodone were associated with increased risks of attempted suicide or self harm compared with the most commonly prescribed antidepressant, citalopram.”

Balancing Benefits and Risks of Antidepressants:

While many individuals are helped by antidepressants, others suffer terrible consequences. One reader described a recent family tragedy:

“My dear mother-in-law who was a wonderful, caring, responsible and supportive individual killed herself in a violent, horrible way. We are still reeling from the shock. She had never shown signs of depression. She started taking an antidepressant as a result of a car accident.”

Antidepressants and Suicidal Thoughts: A Postcript

When we first began hearing about a link between antidepressants and suicidal thoughts we spoke with an attorney who had reviewed numerous case reports. He said something that has stuck with us all these years.

A great many of the reported suicides this individual had examined involved women and violent deaths. He described horrible acts of self harm. Some cases involved acid. Others were from self-inflicted gunshots. Some women jumped from high heights. He maintained that many of these suicidal acts were atypical of women. It was his hypothesis that they were associated with antidepressants through some unusual change in brain neurochemistry.

Akathisia: a Scary Side Effect:

An article in the New York Times (Sept. 11, 2017) describes a strange drug side effect called akathisia:

“Sufferers have described feeling as if they were ‘jumping out of their skin.’

“The distress of akathisia may explain the heightened risk of suicide in some patients, some psychiatrists believe. The symptoms are so distressing, a drug company scientist wrote in the Journal of Psychopharmacology, that patients may feel ‘death is a welcome result.'”

The New York Times article goes on to point out:

“Akathisia is, by definition, a drug-induced syndrome. The word comes from Greek and means “not to sit,” referring to an inability to sit still. Akathisia is characterized by anxiety, restlessness and a compulsion to move or walk about; patients may pace back and forth, or fidget endlessly in their chairs.”

It is not clear how common irritability and restlessness are when people take antidepressants. Akathisia is a recognized complication of antipsychotic medicines like chlorpromazine (Thorazine) or haloperidol (Haldol). An article in the BMJ (June 22, 2002) offers this perspective:

“Antidepressants are another group of drugs known to cause akathisia but are not as well recognized. The list of drugs reported to cause akathisia has been growing and the disturbance of the serotonin or dopamine system has been postulated in the aetiology [cause] of the disorder.”

The People’s Pharmacy Perspective:

We have no doubt that antidepressants can be, as the reader at the top of this article pointed out, “lifesavers.” Any strategy that can help people get out of a pit of despair is welcome. That said, friends, family and health professionals must be alert for symptoms of agitation, irritability, anxiety, restlessness or thoughts of self harm. This is especially true early in treatment or when doses are changed.

To learn more about this complicated topic we suggest our article “Antidepressants and Suicide: Why Don’t People Think There’s a Link?

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Cindy M. B.
    Seattle, WA
    Reply

    I worked with a patient some years back who was chronically depressed, living in an assisted care facility. One day his family (which he didn’t often see) decided to come fetch him and take him on a 2-week vacation with them. On his return, he reported the trip had been “wonderful.” He’d had fun, and many people who didn’t know his situation had treated him just like “any regular person,” chatting with him and being friendly. Three days later he attempted suicide and nearly succeeded. Why? Because the vacation gave him a little glimpse of what could have been, what should have been, but what was not and never would be (he was rather old and most opportunities for meaningful change were long past).

    I think that in some situations, the “vacation” and the starting of antidepressants may create similar “disconnects,” where the person sees his real history and real situation in starker contrast to “what might have been” and may act on that in a very negative way. Interesting, isn’t it.

  2. Anne
    Wisconsin
    Reply

    You have a lot of articles I can relate to. I took an antidepressant years ago, and I think it was an accident. I complained to my OBGYN about problems with PMS, which had always been bad for me. She had some samples of Serafem which was very helpful. I didn’t realize I was taking Prozac. Then my health insurance decided they would only pay for a generic, which I was never able to tolerate, so I just quit. These are all examples of bad management, but I never felt suicidal.

    Years later I was diagnosed with ADHD, which was also responsible in big part, for my depression. Once again, a doctor recommended an antidepressant. This time it was Wellbutrin (generic) and it was horrible. I was light headed and nauseated so I immediately quit taking it. In my case, it turned out that a low-dose stimulant has made a big difference. But what amazes me is how often doctors wanted to add an antidepressant. I think they can be helpful, but I also think doctors are way too inclined to prescribe them. At least that’s been experience.

    • Melissa
      Reply

      What do you mean by “a low dose stimulant”?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.